Love Reddit? Share this article now!
Last Updated on April 22, 2021 by Katy Baker
When we are in pain, we know what to do and how to help ourselves. But when our dogs are going through something, it isn’t that easy. You might consider giving them a painkiller from your home pharmacy kit to help the situation. But how safe is that? Tramadol is a widely used painkiller for humans. However, it’s also one of the rare ones that is safe for dogs. But it does come with some risks. To learn more about tramadol side effects in dogs, keep reading this article.
What is Tramadol?
Tramadol is an opioid, which means that it alters the perception of pain in both, humans and animals. Additionally, Tramadol inhibits the reuptake of serotonin and norepinephrine in the brain. This will increase their concentration in the bloodstream. Eventually, this leads to euphoria and an overall positive feeling.
How does Tramadol help dogs?
Tramadol is most commonly prescribed to treat pain. The Merck Veterinary Manual recommends using tramadol to treat “acute and chronic pain of moderate to severe intensity”. Tramadol helps manage different types of pain, such as pain from osteoarthritis or pain caused from trauma.
Tramadol is prescribed for conditions such as:
Less commonly, it can also help with:
- Degenerative diseases
Tramadol won’t help if your dog has an inflammatory disease or infection. It treat the condition that is causing the pain, it will just give a relief from the pain.
What are the side effects of Tramadol in dogs?
Tramadol comes with some possible side-effects. While they are rare, some dogs can be sensitive to it. That’s why it’s important to consult your vet before giving any Tramadol to your dog.
Tramadol side effects include:
- Loss of appetite
If your dog is experiencing any of these symptoms after taking Tramadol, contact your vet immediately.
While rare, an overdose of Tramadol can occur.
Never give Tramadol to your dog without contacting your vet first. Only a professional can prescribe it and calculate the right dosage for your dog. Dosages for dogs are tremendously different from the dosages that are prescribed for humans. Therefore don’t play doctor on your dog, as a high dosage could do more harm than good.
Overdoses of tramadol are very rare, but they still can occur. Either you gave to much of the medication to your dog on your own, or he ate the pills while you weren’t looking. Overdosing on Tramadol is a medical emergency and you might don’t have much time left. That’s why it’s so important to recognize it right away.
Symptoms of a tramadol overdose include:
- Decreased heart rate
- Respiratory depression
- Excessive drooling
- Dilated pupils
- Loss of consciousness
If you notice any of these symptoms in your dog, take him to the vet immediately! In most cases, the vet will induce vomiting to help your dog get rid of the Tramadol in his system.